Illinois, 2012

Hail and Damaging Winds in Illinois, July 2, 2012

July 2, 2012 · NWS PAH · 9 events in 3 counties and zones

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky. Amidst weak mid and upper level winds, the severe convection exhibited disorganized/pulse characteristics. South to southwest low-level winds from 10 to 15 knots provided a modest inflow of moisture and instability. Mixed-layer cape values of 1500 to 2000 j/kg and steep low-level lapse rates supported isolated severe wind gusts and hail on a sporadic basis. The storms decreased in number and intensity after sunset as the atmosphere stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 11:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 2, 11:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT MON JUL 2 2012

.UPDATE...
ISSUED AT 1221 PM CDT MON JUL 2 2012

UPDATED FOR AVIATION SECTION ONLY.

UPDATE ISSUED AT 1030 AM CDT MON JUL 2 2012

ISOLATED STORMS ALREADY BEGINNING TO FIRE UP ALONG THE MS RIVER
BETWEEN PAH AND STL AND UP ALONG THE I 64 CORRIDOR...WHERE CAPE
VALUES HAVE SOARED UP INTO THE 2000 TO 3000 J/KG CATEGORY. OPTED
TO UP POPS IN THESE ARES FOR THE MID/LATE MORNING INTO THE 20 TO 30
PERCENT RANGE. TEMPERATURES ALSO HAD SOARED QUICKER THAN EXPECTED
IN MANY LOCATIONS...SO ATTEMPTED TO ADJUST HERE ALSO.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 211 AM CDT MON JUL 2 2012

A FEW AREAS ACROSS THE QUAD STATE MAY GET LUCKY AGAIN TODAY AND
TUESDAY WHERE PRECIPITATION IS CONCERNED.

BASED ON THE POSITION OF WHATS LEFT OF THE UPPER LEVEL RIDGE AND
MID LEVEL TEMPERATURES...FEEL THAT CONVECTION WILL INITIALLY FIRE
OVER THE NORTHERN AND WESTERN SECTIONS OF OUR CWA AROUND MIDDAY...
THEN MIGRATE SLOWLY SOUTHWARD THROUGH THE AFTERNOON AS THE NOSE OF
THE RIDGE MOVES SLIGHTLY OFF TO THE SOUTHEAST. AGAIN MOST AREAS
WILL REMAIN DRY...BUT ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

SCATTERED STORMS WILL LIKELY LINGER INTO THE EVENING HOURS...BUT WITH
LACK OF HEATING/INSTABILITY SHOULD BE GONE BY MIDNIGHT. ON TUESDAY
COVERAGE OF CONVECTION SHOULD BE A TAD HIGHER AS A WEAK UPPER LEVEL
DISTURBANCE DIVES SOUTHEAST ACROSS OUR CWA. PRECIP CHANCES SHOULD
DROP OFF AGAIN TUESDAY NIGHT...THEN LINGER OVER THE EXTREME
EASTERN SECTIONS OF THE CWA BEFORE THE TRAILING EDGE OF THE UPPER
LEVEL DISTURBANCE CLEARS THE AREA.

EVEN WITH SMALL PRECIP CHANCES...TEMPERATURES SHOULD STILL MAX OUT
EACH AFTERNOON AT OR JUST BELOW THE CENTURY MARK WITH OVERNIGHT
LOWS ONLY DROPPING INTO THE MID 70S.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 211 AM CDT MON JUL 2 2012

VERY HOT AND DRY CONDITIONS WILL PERSIST THROUGH THE LONG TERM.
UPPER LEVEL HIGH WILL STRENGTHEN AND BUILD EASTWARD THURSDAY AND
FRIDAY. LOW LEVEL FLOW WILL BE VERY WEAK...AND WARM AIR ADVECTION
WILL BE MINIMAL. HOWEVER...AIR MASS MODIFICATION WILL LIKELY OCCUR
OVER THE PARCHED GROUND IN THE EXTREME DROUGHT AREA ACROSS OUR
REGION. A BLEND OF MODEL GUIDANCE YIELDS HIGHS AROUND 100 EACH DAY.
WILL USE THIS MODEL BLEND FOR THE OFFICIAL FORECAST...BUT THIS MAY
END UP BEING CONSERVATIVE IF THE PAST SEVERAL DAYS ARE ANY
INDICATION OF THE IMPACT OF SOIL MOISTURE ON TEMPS. HEAT HEADLINES
WILL BE REQUIRED IF THIS IS THE CASE.

AS FOR PRECIP CHANCES...THE PATTERN WILL REMAIN A DRY ONE. THERE IS
A SLIGHT CHANCE OF STORMS THURSDAY OVER SW INDIANA AND WEST
KENTUCKY. THIS IS BASED ON INDICATIONS OF A WEAK VORT CENTER SLIDING
SOUTH ON THE FRONT SIDE OF THE UPPER RIDGE.

BY DAY 7 /SUNDAY/...THE UPPER RIDGE WILL BEGIN A WESTWARD MIGRATION
AS TROUGHING DEVELOPS OVER THE EASTERN STATES. MODELS ARE IN FAIRLY
GOOD AGREEMENT THAT A COLD FRONT WILL APPROACH FROM THE NORTH ON
SUNDAY. WILL CARRY SLIGHT CHANCE POPS AREA WIDE AHEAD OF THE FRONT.

BEYOND DAY 7...UNUSUALLY STRONG MODEL AGREEMENT CONTINUES. THE
MODELS CONTINUE TO ADVERTISE NORTHWESTERLY UPPER LEVEL FLOW OVER THE
OHIO VALLEY AND MID MISSISSIPPI VALLEY. THIS WILL RESULT IN AT LEAST
SLIGHT COOLING OVER OUR REGION...ALONG WITH AN INCREASED CHANCE OF
CONVECTION ASSOCIATED WITH DISTURBANCES IN THE NORTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1221 PM CDT MON JUL 2 2012

HAVE BEEN ADVISED THAT THE NAM MODEL HAS BEEN PERFORMING WELL WITH
AFTN CONVECTION PAST DAY OR SO. THEREFORE...DECIDED TO AT LEAST
MENTION VCTS UP NORTH AT KEVV/KOWB SITES...WHERE NAM FOCUSES BAND
OF CONVECTION THIS AFTERNOON INTO EARLY EVENING...NEAR DEW POINT
GRADIENT. ANOTHER REASON I WANTED TO GET SOME MENTION OF TS IN
THERE IS BECAUSE IF STORMS DO FORM WITH TEMPS UP NEAR 100...
STRONG/ERRATIC WINDS WOULD BE A MAJOR CONCERN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR
     ILZ075>078-080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR INZ081-
     082-085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR
     KYZ001>022.

&&

UPDATE...GM
SHORT TERM...JP
LONG TERM....MY
AVIATION...GM
Hazardous weather outlook, Jul 2, 9:48 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT MON JUL 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1048 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 6 PM CDT. REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

FINALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
AND INTO THE EARLY EVENING AREA WIDE...ESPECIALLY ALONG AND EAST
OF THE MISSISSIPPI RIVER...NORTH OF A MARBLE HILL MISSOURI TO
CALHOUN KENTUCKY LINE. ANY THUNDERSTORM THAT DOES MANAGE TO FIRE
WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND DIME
TO QUARTER SIZED HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...ALONG WITH DEADLY LIGHTNING. PLEASE REMEMBER COVERAGE
IS EXPECTED TO BE RATHER SPOTTY...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AREA WIDE ON TUESDAY...
THEN OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON
WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE
WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE
RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE COMPLETELY RULED OUT TODAY.

In the hours before

Local storm report, Jul 2, 9:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 NW TUNNEL HILL        37.58N 88.92W
07/01/2012                   JOHNSON            IL   LAW ENFORCEMENT

            *** 4 INJ *** A TREE FELL ON A DECK IN THE ROBINWOOD
            SUBDIVISION NEAR LAKE OF EGYPT...INJURING FOUR PEOPLE.

&&

DB

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
July 2, 1:00 PM CST
Where
Williamson County, Herrin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

The hail was accompanied by winds estimated near 50 mph.

Hail, Saline

When
July 2, 1:00 PM CST
Where
Saline County, 1.05 mi WNW of Horseshoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.706, -88.398

Thunderstorm Wind, Williamson

When
July 2, 1:03 PM CST
Where
Williamson County, Herrin
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Tree limbs and some trees fell into power lines. A trained spotter estimated winds gusted to 70 mph.

Hail, Williamson

When
July 2, 1:13 PM CST
Where
Williamson County, Herrin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Hail, Saline

When
July 2, 2:10 PM CST
Where
Saline County, 6 mi E of Harrisburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.730, -88.440

Thunderstorm Wind, Saline

When
July 2, 2:10 PM CST
Where
Saline County, 6 mi E of Harrisburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -88.440

Wind gusts estimated near 70 mph were accompanied by quarter-size hail.

Hail, White

When
July 2, 2:26 PM CST
Where
White County, 2 mi S of Burnt Prairie
Measured
0.88 in hail
Reported by
Public
Coordinates
38.221, -88.270

Thunderstorm Wind, Saline

When
July 2, 2:35 PM CST
Where
Saline County, 3 mi E of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -88.495

Law enforcement officials estimated wind gusts near 60 mph.

Hail, White

When
July 2, 2:37 PM CST
Where
White County, 3 mi E of Springerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -88.295

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389435, 389436, 389443, 389450, 389437, 389438, 389444, 389440, 389445.